North Dakota, 2016

Damaging Winds in North Dakota, June 11, 2016

June 11, 2016 · NWS BIS · 3 events in 1 county or zone

Thunderstorms developed on the northern edge of a low level jet in modest instability and strong deep layer shear. One storm became severe and produced damaging straight line winds with gusts to around 65 mph as it moved through McLean County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed on the northern edge of a low level jet in modest instability and strong deep layer shear. One storm became severe and produced damaging straight line winds with gusts to around 65 mph as it moved through McLean County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 11, 5:12 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 11, 5:12 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
612 AM CDT SAT JUN 11 2016

.UPDATE...
Issued at 606 AM CDT Sat Jun 11 2016

Convection continues early this morning primarily over
northwest/north central North Dakota towards northern end of low
level jet in area of modest instability, though stronger deep
layer shear. Storms had tamed down from earlier, though recently
have had an increase in strength on a storm south-southeast of
Williston. With its current track it should gradually work its
way into weaker instability, but with that said will have to keep
an eye on it early this morning. Updates have been sent.

UPDATE Issued at 448 AM CDT Sat Jun 11 2016

Sent a quick update to capture current trends. Thunderstorms this
morning have moved a little more quickly east into the James River
Valley than initially anticipated. The storms are also not quite
as strong as they were earlier, so will reflect that in the
Hazardous Weather Outlook.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 259 AM CDT Sat Jun 11 2016

The main concern will be the severe thunderstorm chances today and
tonight.

Early this morning thunderstorms continue to move across western
and central North Dakota. The strongest storms have been on the
southern edge of the higher instability near a weak frontal
boundary. Short term models keep the thunderstorms going through
at least the morning hours, though they appear to gradually
diminish. Have generally followed a blend of the hi-res short
term models for pops this morning.

Attention then shifts to this afternoon. The latest SPC Day 1
Outlook continues with an enhanced risk across far western North
Dakota. This appears reasonable with large amounts of instability,
good deep layer shear and a weakening cap in the late afternoon /
early evening. Initially it appears all severe weather hazards
(large hail, damaging winds, an isolated tornado or two) are
possible. As the evening wears on, a stout low level jet will
develop with the potential for elevated storms increasing in parts
of northern North Dakota.

The main chance of thunderstorms on Sunday should shift into the
eastern half of the forecast area as the frontal boundary moves
across the region. Drier weather should take hold for Sunday
night.

.LONG TERM...(Monday through Friday)
Issued at 259 AM CDT Sat Jun 11 2016

Active southwesterly flow remains over the area to start the
upcoming work week. Strongest wave makes its approach and deepens
Monday night into Tuesday as it lifts into the northern/central
plains bringing the greatest chance for showers/thunderstorms.
Chances will then gradually diminish from west to east Tuesday night
into Wednesday as wave closes off as it lifts into the upper midwest
and ridging starts developing over the northern plains. Temperatures
remain near to slightly above average.

Dry weather is then expected under aforementioned ridge as it passes
over the region Thursday into early Friday. Ridge then pushes east
placing us back into active southwest flow for late Friday going
into next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 606 AM CDT Sat Jun 11 2016

Scattered showers and thunderstorms
across western and central North Dakota should gradually diminish,
before additional thunderstorms develop late this afternoon into
tonight.  Will mention thunderstorms this morning at KMOT and KJMS,
but try to keep the remainder of the terminals dry during this
initial round of thunderstorms.  Once the thunderstorms develop
again later today / tonight, will mention at KISN and KMOT, mainly
this evening.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...JJS
SHORT TERM...CK
LONG TERM...JJS
AVIATION...CK
Hazardous weather outlook, Jun 11, 3:50 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
450 AM CDT SAT JUN 11 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
450 AM CDT SAT JUN 11 2016 /350 AM MDT SAT JUN 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS EARLY THIS MORNING COULD PRODUCE SMALL HAIL AND
GUSTY WINDS.

MORE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND TONIGHT.
SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING
WINDS...AND A POSSIBLY A FEW TORNADOES...ESPECIALLY ACROSS WESTERN
NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE ARE CHANCES FOR THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK
AREA SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED, PRIMARILY LATE THIS AFTERNOON
INTO TONIGHT.

CK

In the hours before

Special weather statement, Jun 11, 2:29 AM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
329 AM CDT SAT JUN 11 2016

NDZ018>020-033-034-110915-
OLIVER ND-STARK ND-MORTON ND-MERCER ND-DUNN ND-
329 AM CDT SAT JUN 11 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MERCER...
SOUTHWESTERN OLIVER...NORTHEASTERN STARK...SOUTHEASTERN DUNN AND
NORTHWESTERN MORTON COUNTIES UNTIL 415 AM CDT/315 AM MDT/...

AT 328 AM CDT/228 AM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTH OF TAYLOR...OR 18 MILES NORTHEAST OF
DICKINSON...MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GLEN ULLIN...HEBRON...RICHARDTON...GLADSTONE...
TAYLOR AND HIRSCHVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4685 10269 4708 10264 4721 10163 4673 10161
TIME...MOT...LOC 0828Z 266DEG 38KT 4700 10244

SCHILD
Special weather statement, Jun 11, 2:49 AM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
349 AM CDT SAT JUN 11 2016

NDZ001-009-010-017-110930-
DIVIDE ND-WILLIAMS ND-MOUNTRAIL ND-MCKENZIE ND-
349 AM CDT SAT JUN 11 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MOUNTRAIL...
WILLIAMS...NORTHEASTERN MCKENZIE AND SOUTHWESTERN DIVIDE COUNTIES
UNTIL 430 AM CDT...

AT 348 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 10 MILES SOUTHWEST OF BONETRAIL TO 5 MILES
NORTHWEST OF 4 BEARS LODGE. MOVEMENT WAS NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WILLISTON...STANLEY...TIOGA...RAY...GRENORA...WILDROSE...EPPING...
ROSS...PALERMO...ALAMO...BLAISDELL...BONETRAIL...BELDEN...TRENTON...
WHITE EARTH...WHEELOCK...KEENE...APPAM...
WHITE EARTH BAY RECREATION AREA AND SPRING BROOK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4882 10405 4856 10289 4855 10288 4855 10282
      4836 10202 4787 10281 4805 10405
TIME...MOT...LOC 0848Z 224DEG 29KT 4835 10404 4802 10266

SCHILD
Special weather statement, Jun 11, 4:43 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
543 AM CDT SAT JUN 11 2016

NDZ001-002-009-010-017-111115-
DIVIDE ND-WILLIAMS ND-BURKE ND-MOUNTRAIL ND-MCKENZIE ND-
543 AM CDT SAT JUN 11 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BURKE...
NORTHWESTERN MOUNTRAIL...EASTERN WILLIAMS...NORTHERN MCKENZIE AND
SOUTHEASTERN DIVIDE COUNTIES UNTIL 615 AM CDT...

AT 542 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 5 MILES EAST OF WILDROSE TO 8 MILES NORTH OF
ALEXANDER. MOVEMENT WAS EAST AT 45 MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WILLISTON...TIOGA...RAY...POWERS LAKE...WILDROSE...EPPING...
BATTLEVIEW...WHITE EARTH...WHEELOCK...HAMLET...KEENE...
SPRING BROOK...WHITE TAIL BAY RECREATION AREA...CHARLSON...
LEWIS AND CLARK STATE PARK...CORINTH...
MCGREGOR AND TOBACCO GARDEN BAY RECREATION AREA.

IF YOU ARE ON OR NEAR WESTERN LAKE SAKAKAWEA...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DO NOT BE
CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4870 10326 4871 10233 4788 10295 4792 10389
TIME...MOT...LOC 1042Z 263DEG 42KT 4864 10307 4796 10363

SCHILD
Special weather statement, Jun 11, 5:11 AM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
611 AM CDT SAT JUN 11 2016

NDZ009-010-017-111145-
WILLIAMS ND-MOUNTRAIL ND-MCKENZIE ND-
611 AM CDT SAT JUN 11 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
MOUNTRAIL...EAST CENTRAL WILLIAMS AND NORTHEASTERN MCKENZIE COUNTIES
UNTIL 645 AM CDT...

AT 610 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES SOUTH OF TIOGA TO 18 MILES SOUTH OF RAY
TO 10 MILES NORTH OF WATFORD CITY. MOVEMENT WAS EAST AT 35 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW TOWN...ROSS...4 BEARS LODGE...WHITE EARTH...KEENE...CHARLSON...
WHITE EARTH BAY RECREATION AREA AND TOBACCO GARDEN BAY RECREATION
AREA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4790 10344 4807 10317 4839 10288 4832 10246
      4827 10228 4780 10265
TIME...MOT...LOC 1110Z 272DEG 29KT 4830 10288 4809 10307 4796 10330

KING
Special weather statement, Jun 11, 6:13 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
713 AM CDT SAT JUN 11 2016

NDZ019>021-111300-
OLIVER ND-MERCER ND-MCLEAN ND-
713 AM CDT SAT JUN 11 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCLEAN...EAST
CENTRAL MERCER AND NORTH CENTRAL OLIVER COUNTIES UNTIL 800 AM CDT...

AT 713 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STANTON...OR 12 MILES WEST OF WASHBURN...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WASHBURN...UNDERWOOD...TURTLE LAKE...STANTON...HENSLER...
FORT CLARK AND FALKIRK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4715 10131 4730 10148 4768 10098 4743 10067
      4740 10067
TIME...MOT...LOC 1213Z 234DEG 38KT 4730 10130

SCHILD
Special weather statement, Jun 11, 6:30 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
730 AM CDT SAT JUN 11 2016

NDZ010>012-019-021-111315-
MCHENRY ND-WARD ND-MOUNTRAIL ND-MERCER ND-MCLEAN ND-
730 AM CDT SAT JUN 11 2016

...A STRONG THUNDERSTORM WILL AFFECT MCLEAN...NORTH CENTRAL MERCER...
SOUTHEASTERN MOUNTRAIL...SOUTHWESTERN MCHENRY AND SOUTHEASTERN WARD
COUNTIES UNTIL 815 AM CDT...

AT 730 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROSEGLEN...OR 18 MILES WEST OF GARRISON...MOVING EAST AT 50 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GARRISON...PARSHALL...TURTLE LAKE...MAX...RIVERDALE...MAKOTI...
PICK CITY...RYDER...COLEHARBOR...BENEDICT...RICE LAKE...DOUGLAS...
ROSEGLEN...HAZEN BAY RECREATION AREA...LAKE SAKAKAWEA STATE PARK...
FORT STEVENSON STATE PARK...BEULAH BAY RECREATION AREA...VOLTAIRE...
RUSO AND EMMET.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4749 10203 4799 10229 4803 10078 4752 10073
TIME...MOT...LOC 1230Z 274DEG 46KT 4775 10178

HARGROVE

The radar

The Minot AFB radar (KMBX), 109 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McLean

When
June 11, 6:30 AM CST to 6:35 AM CST
Where
McLean County, 6.24 mi S of Roseglen
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
47.660, -101.840

A mobile home rolled onto its side. Other mobile homes in the area were also damaged.

Thunderstorm Wind, McLean

When
June 11, 6:35 AM CST to 6:41 AM CST
Where
McLean County, 9.85 mi N of Emmet
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
47.790, -101.610

Thunderstorm Wind, McLean

When
June 11, 6:49 AM CST to 6:52 AM CST
Where
McLean County, 0.93 mi W of Garrison
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
47.650, -101.440

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632518, 632519, 632520.